Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 1, NWS Quad Cities, IA

March 6, 2005Buchanan County, Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Mar 6, 2005, 11:27 PM CST for Buchanan County, Linn County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 6, 2005, 11:27 PM CST (05:27 UTC)
Expired
Mar 7, 2005, 12:15 AM CST
In force
48 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

Counties Buchanan County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 119 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2005-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2005-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 146 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2504 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
146 m²/s²
0-3 km storm-relative helicity
224 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 070527
SVRDVN
IAC019-113-070615-
/O.NEW.KDVN.SV.W.0001.050307T0527Z-050307T0615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1127 PM CST SUN MAR 6 2005

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LINN COUNTY IN EAST CENTRAL IOWA
  SOUTHEASTERN BUCHANAN COUNTY IN NORTHEAST IOWA

* UNTIL 1215 AM CST

* AT 1124 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR WALKER...OR ABOUT 12 MILES NORTHEAST OF
  VINTON...AND MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PARIS BY 1135 PM CST
  COGGON BY 1140 PM CST
  6 MILES NORTH OF PRAIRIEBURG BY 1145 PM CST

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4241 9161 4230 9160 4229 9159 4229 9137
      4225 9137 4218 9182 4229 9182 4230 9184
      4230 9192 4235 9194

$$

12
3 follow-up statements
000 
WWUS53 KDVN 070544
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1143 PM CST SUN MAR 6 2005

IAC019-113-070615-
/O.CON.KDVN.SV.W.0001.000000T0000Z-050307T0615Z/
BUCHANAN IA-LINN IA-
1143 PM CST SUN MAR 6 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1215 AM CST FOR
NORTHERN LINN AND SOUTHEASTERN BUCHANAN COUNTIES...

AT 1142 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE 
HAIL...AND DAMAGING WINDS UP TO 60 MPH.  THIS STORM WAS LOCATED NEAR 
COGGON...OR ABOUT 12 MILES SOUTHWEST OF MANCHESTER...MOVING EAST AT 45 
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WALKER...TROY MILLS WMA...TROY MILLS...ROWLEY...PARIS AND MONTI.

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4241 9161 4230 9160 4229 9159 4229 9137
      4225 9137 4218 9182 4229 9182 4230 9184
      4230 9192 4235 9194

$$

12
000 
WWUS53 KDVN 070551
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CST SUN MAR 6 2005

IAC019-113-070559-
/O.CAN.KDVN.SV.W.0001.000000T0000Z-050307T0615Z/
BUCHANAN IA-LINN IA-
1149 PM CST SUN MAR 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINN AND SOUTHEASTERN
BUCHANAN COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL AND GUSTY 
WINDS HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING PEA SIZE HAILS 
AND WIND GUSTS TO 4O MPH IN DELAWARE AND DUBUQUE COUNTIES.

LAT...LON 4241 9161 4230 9160 4229 9159 4229 9137
      4225 9137 4218 9182 4229 9182 4230 9184
      4230 9192 4235 9194

$$

12
000 
WWUS53 KDVN 070555 CCA
SVSDVN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1149 PM CST SUN MAR 6 2005

IAC019-113-070559-
/O.CAN.KDVN.SV.W.0001.000000T0000Z-050307T0615Z/
BUCHANAN IA-LINN IA-
1149 PM CST SUN MAR 6 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LINN AND SOUTHEASTERN
BUCHANAN COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING LARGE HAIL AND GUSTY 
WINDS HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

HOWEVER...THIS STORM IS STILL CAPABLE OF PRODUCING PEA SIZE HAIL 
AND WIND GUSTS TO 40 MPH IN DELAWARE AND DUBUQUE COUNTIES.

LAT...LON 4241 9161 4230 9160 4229 9159 4229 9137
      4225 9137 4218 9182 4229 9182 4230 9184
      4230 9192 4235 9194

$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 3:30 PM CST, 7 hours 57 minutes earlier.

Area forecast discussion, Mar 6, 3:30 PM CST, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CST SUN MAR 6 2005

.SYNOPSIS...WINDY AND WARM EARLY MARCH WEATHER WITH RECORD HIGHS
ALREADY SET AT MLI AND CID...WHERE BOTH HAVE EXCEEDED RECORD VALUE
OF 71 LAST SET IN 2000. NEARLY ENTIRE AREA HAS REACHED UPPER 60S TO
LOWER 70S. STRONG SW WINDS AND THERMAL RIDGE WERE IN PLACE AS DEEP
SW FLOW DEVELOPED AHEAD OF STRONG UPSTREAM SHORTWAVES IN NW FLOW AND
SURFACE LOW DROPPING SE OUT OF MANITOBA. THIS LOW TO SWING A STRONG
COLD FRONT THROUGH AREA EARLY MONDAY AND BRING MUCH COLDER
AIRMASS...PRECIPITATION CHANCES...AND CONTINUED WINDY CONDITIONS AS
IT CONTINUES TO DEEPEN AND DIVE INTO LOWER MI.
&&

.SHORT TERM...(TONIGHT THROUGH MONDAY)...TEMPERATURES MAIN CHALLENGE
WITH THE SHARP COLD FRONT DIVING THROUGH. ALSO HAVE SHOWERS...
THUNDERSTORMS...AND SNOW CHANCES TO DEAL WITH AS WELL. COLD FRONT AT
21Z WAS DIVING SE ACROSS ND WHILE TROUGH AXIS EXTENDED FROM THE NW
MN LOW SOUTH TO NW KS. MODELS IN ACCEPTABLE AGREEMENT WITH SYNOPTIC
FEATURES...BUT ETA/NAM LOOKED TO HAVE A BETTER HANDLE ON LOW LEVEL
THERMAL FIELDS AND PREFERRED. UPPER LEVEL SHORTWAVE ASSOCIATED WITH
THE SURFACE LOW WAS PUSHING INTO NORTH CENTRAL ND. ANOTHER STRONG
SHORTWAVE WAS SEEN ON WATER VAPOR IMAGERY PUSHING INTO SW NEB. THESE
MERGE AND PHASE OVER IA LATE TONIGHT WITH DECENT MID LEVEL LIFT...
AND LOW LEVEL FRONTOGENESIS CAUSING THE INITIAL TROUGH TO STRENGTHEN
INTO A COLD FRONT AND PASS ACROSS THE FORECAST AREA BETWEEN
06Z AND 12Z. THE FRONT WILL PUSH INTO STEEP MID LEVEL LAPSE RATES TO
PRODUCE SHOWERS AND FEW THUNDERSTORMS. RATHER DRY INITIAL AIRMASS
WILL MOISTEN SOME...WITH 21Z ANALYSIS SHOWING 40 TO 50 DEG DEWPOINTS
HEADING TOWARD SW IA. STRENGTHENING H8 WINDS WITH INCREASING MAINLY
UNIDIRECTIONAL SHEAR TO WARRANT KEEPING FEW TSRA WORDING TONIGHT
WITH CHANCE TO LIKELY POPS FROM WEST TO EAST. POTENTIAL FOR STRONG
WINDS MIXING DOWN WITH STRONGER THUNDERSTORMS ALONG THE FRONT AND
MARGINAL HAIL THREAT MAY NEED TO BE WATCHED LATE TONIGHT. STRONG SW
FLOW WILL KEEP MILD CONDITIONS IN PLACE TONIGHT AND WILL HAVE SLOW
FALL IN EVENING THEN WITH LOWS OCCURRING RIGHT AFTER SUNRISE AS
SURFACE FRONT SWEEPS THROUGH. GUIDANCE MINS DID NOT SEEM TO HANDLE
THIS WELL...AND TRENDED ABOUT A CATEGORY ABOVE WARMEST MET NUMBERS.

ON MONDAY...KEPT LOW POPS FOR POST FRONTAL SHOWERS IN PLACE WITH
PRECIPITATION MIXING WITH SNOW FROM WEST TO EAST. HIGHS WILL TAKE
PLACE IN MORNING WITH NEAR STEADY TEMPERATURES THROUGH REST OF DAY
AS REINFORCING COLD FRONT PUSHES THROUGH. GUIDANCE TEMPERATURES
LOOKED TOO COLD AND STAYED NEAR OR ABOVE WARMEST NUMBERS. ALSO...
WILL BE RATHER WINDY WITH NEAR ADVISORY CRITERIA IN EASTERN IA IN
THE MORNING...THEN DIMINISHING IN AFTERNOON AS PRESSURE GRADIENT
RELAXES.   ..SHEETS..

&&

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
MONDAY NIGHT WILL SEE GRADUALLY CLEARING SKIES ANY LINGERING
FLURRIES PULLING EAST OF THE AREA BY EARLY EVENING.  TEMPS WILL
CONTINUE TO CRASH DOWN...WITH LOWS AROUND 12 NORTH...TO THE UPPER
TEENS SOUTH.

TUESDAY AND TUESDAY NIGHT WILL BE COLD UNDER A RIDGE OF HIGH
PRESSURE.  THIS WILL LIMIT THE DEPTH OF MIXING TUESDAY...AND WITH
VERY COLD TEMPS ALOFT...WELL BE STUCK IN THE LOW 30S NORTH AND
EAST...WITH MID TO UPPER 30S SOUTHWEST. ANOTHER UNSEASONABLY COLD
NIGHT WILL FOLLOW...WITH LOWS IN THE MID TO UPPER TEENS.

WEDNESDAY SHOULD SEE A WEST WIND AND CONTINUED SUNSHINE...AND SOME
MODERATION IN TEMPS INTO THE LOW 30S NORTH TO NEAR 40 SOUTH. AS THE
HIGH SINKS SOUTH WEDNESDAY NIGHT...WINDS WILL BLOW FROM THE WEST AND
BRING IN STRONGER WARM ADVECTION THROUGH THURSDAY.  THIS SHOULD
PROPEL TEMPS BACK TO NEAR NORMAL IN THE UPPER 30S TO LOWER 40S.

A FAST MOVING NORTHWEST FLOW WILL BRING SEVERAL UPPER LEVEL SHORT
WAVE TROFS ACROSS THE AREA THROUGH SATURDAY.  THE TRACK AND TIMING
IS NOT WELL DETERMINED BY CONCEPTUAL MODEL OR BY ANY COMPUTER MODEL.
THEREFORE...WILL NOT BITE HARD ON ANY INDIVIDUAL WARM UP OR COLD
SHOT...NOR ANY SIGNIFICANT PCPN. THE POTENTIAL FOR RAIN AND SNOW
CERTAINLY EXISTS WITH EACH WAVE...AS THE TEMPERATURE SWING OF WELL
ABOVE 50...TO BELOW FREEZING TEMPERATURES (SIMILAR TO THE PAST
SEVERAL DAYS WEATHER).  MARCH MADNESS...COULD BE 70...COULD BE
30...AS LONG AS THE BAROCLINIC ZONE IS GOING TO STRADDLE OUR NECK OF
THE WOODS...ITS ALL QUITE POSSIBLE.
..ERVIN..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Mar 6, 6:07 AM CST, 17 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
607 AM CST SUN MAR 6 2005

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
607 AM CST SUN MAR 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL MOVE INTO THE AREA LATE TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS ARE EXPECTED GENERALLY BETWEEN 9 PM AND
4 AM. THERE WILL BE THE THREAT FOR SMALL HAIL WITH SOME OF THE
THUNDERSTORMS MAINLY ALONG AND SOUTHEAST OF A LINE FROM FREEPORT...TO
THE QUAD CITIES...TO BURLINGTON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY WILL BE MUCH COLDER WITH TEMPERATURES STEADILY FALLING
THROUGHOUT THE DAY. WINDS WILL BE STRONG FROM THE NORTHWEST AT 20 TO
25 MPH WITH GUSTS TO NEAR 40 MPH. THE THREAT FOR RAIN OR SNOW
SHOWERS WILL BE FOUND WITH THE ARRIVAL OF THE MUCH COLDER AIR. LITTLE
OR NO SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT.

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.